Texas, 2013Damaging Winds in Texas, July 4, 2013
July 4, 2013 · NWS LUB · 2 events in 2 counties and zones
Shortly after midnight, scattered thunderstorms pushed south out of the western half of the Texas Panhandle. Although the airmass ahead of these storms was seasonably cool and dry with dewpoints only in the 40s, a strong low-level jet fed moisture and instability northward and allowed some of these storms to intensify and expand in coverage over the South Plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Shortly after midnight, scattered thunderstorms pushed south out of the western half of the Texas Panhandle. Although the airmass ahead of these storms was seasonably cool and dry with dewpoints only in the 40s, a strong low-level jet fed moisture and instability northward and allowed some of these storms to intensify and expand in coverage over the South Plains. A few marginally severe wind gusts were measured by mesonet stations in Parmer and Hockley Counties. The storms did bring some beneficial rains of 1/4 to 1/2 inch to parts of the South Plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 3, 10:46 PM CST, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 3, 10:46 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1146 PM CDT WED JUL 3 2013
.AVIATION...
OUTSIDE OF VERY BRIEF VIS REDUCTIONS FROM HEAVIER PRECIP IN ANY
TSRA...VFR CONDITIONS TO PREVAIL. SCATTERED TSRA ALREADY NOTED IN
THE WESTERN AND SOUTHEAST TX PANHANDLE WILL LIKELY IMPACT BOTH
LBB AND CDS AT SOME POINT THROUGH THE EARLY MORNING UNDERNEATH AN
UNSETTLED NORTHERLY FLOW ALOFT.
CURRENT TSRA EAST OF CDS WILL CONTINUE EASING EASTWARD...HOWEVER
MORE ROBUST DEVELOPMENT FARTHER NORTHWEST SHOULD EXPAND IN
COVERAGE IN THE COMING HOURS. PRESENT INDICATIONS FAVOR TSRA ON
SITE AT LBB AND CDS ANYTIME FROM 09Z-14Z...PERHAPS LINGERING EVEN
LONGER AS STORMS WILL TEND TO MOVE REPEATEDLY OVER THE SAME AREA.
CONFIDENCE IS HIGH TSRA WILL DIMINISH BY LATE MORNING AT WHICH
POINT BREEZY SOUTHERLY WINDS OF 15-20 KNOTS WITH HIGHER GUSTS WILL
EMERGE UNDER SCATTERED MID/HIGH CLOUDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 61 88 61 94 65 / 40 20 20 10 20
TULIA 59 89 61 94 66 / 50 30 10 10 20
PLAINVIEW 62 89 63 94 66 / 50 30 10 10 20
LEVELLAND 61 90 63 96 67 / 30 20 10 10 20
LUBBOCK 65 90 64 96 67 / 40 30 10 10 20
DENVER CITY 61 90 65 96 68 / 20 20 20 10 20
BROWNFIELD 61 90 64 95 67 / 30 20 10 10 20
CHILDRESS 64 93 66 96 69 / 40 30 10 10 10
SPUR 62 91 66 94 69 / 40 40 10 10 20
ASPERMONT 60 95 67 96 71 / 20 30 10 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
93
Hazardous weather outlook, Jul 3, 3:08 AM CST, 22 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
408 AM CDT WED JUL 3 2013
TXZ021>044-040915-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
408 AM CDT WED JUL 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
Thunderstorm Wind, Parmer
- When
- July 4, 1:40 AM CST
- Where
- Parmer County, 1.33 mi WNW of Friona Benger Arpk
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.660, -102.700
Measured by a Texas Tech University West Texas Mesonet station near Friona.
Thunderstorm Wind, Hockley
- When
- July 4, 2:35 AM CST
- Where
- Hockley County, 6.38 mi WSW of Roundup
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.730, -102.200
Measured by a Texas Tech University West Texas Mesonet station near Anton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in South Carolina, July 4, 20132 deaths · 2 events
- Rip Currents in Florida, July 4, 20131 death · 5 injured · 2 events
- Rip Current in North Carolina, July 4, 20131 death · 3 injured · 1 event
- Flash Flood and Damaging Winds in South Carolina, July 4, 20131 death · 50 kt wind · 7 events
- Flash Flooding and Flood in North Carolina, July 4 to 5, 2013$2.8 million · 50 kt wind · 10 events
- Flash Flooding and Flood in Vermont, July 4 to 5, 20131 injured · $875,000 · 8 events
- Hail and Damaging Winds in West Virginia, July 4, 2013$157,000 · 2 in hail · 11 events
- Flash Flooding in Utah, July 4 to 7, 2013$175,000 · 8 events
- Flash Flooding and Flooding in Alabama, July 4 to 6, 2013$60,000 · 21 events
- Flash Flood in New York, July 4, 2013$125,000 · 1 event
- Flash Flooding and Flooding in Kentucky, July 4 to 10, 2013$35,000 · 26 events
- Hail and Damaging Winds in Pennsylvania, July 4, 2013$80,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450759, 450760.